Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Jackson, KY

June 23, 2006Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 23, 2006, 12:11 AM EDT for Wayne County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 12:11 AM EDT (04:11 UTC)
Expired
Jun 23, 2006, 12:45 AM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:20 AM EDTHAIL 0.88Gregory, KYNICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2483 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2483 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 230411
SVRJKL
KYC231-230445-
/O.NEW.KJKL.SV.W.0151.060623T0411Z-060623T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1211 AM EDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1245 AM EDT

* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTH OF POWERSBURG...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURFIELD AND OIL VALLEY BY 1225 AM EDT
  COOPERSVILLE...BARRIER AND ROCKEYBRANCH BY 1230 AM EDT
  DENNEY...RITNER AND GREGORY BY 1240 AM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3669 8502 3660 8483 3681 8458 3690 8463

$$

HAL
2 follow-up statements
000 
WWUS53 KJKL 230430
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1230 AM EDT FRI JUN 23 2006

KYC231-230445-
/O.CON.KJKL.SV.W.0151.000000T0000Z-060623T0445Z/
WAYNE KY-
1230 AM EDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR SOUTHERN WAYNE COUNTY...

AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OIL VALLEY...OR ABOUT 7 MILES SOUTH OF MONTICELLO...
MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOPERSVILLE BY 1235 AM EDT
  GREGORY BY 1240 AM EDT
  DENNEY...DELTA AND RITNER BY 1245 AM EDT

LAT...LON 3669 8502 3660 8483 3681 8458 3690 8463

$$

WJM
000 
WWUS53 KJKL 230449
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1248 AM EDT FRI JUN 23 2006

KYC231-230458-
/O.EXP.KJKL.SV.W.0151.000000T0000Z-060623T0445Z/
WAYNE KY-
1248 AM EDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY EXPIRES
AT 1245 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
MOVED OUT OF THE COUNTY. 

LAT...LON 3669 8502 3660 8483 3681 8458 3690 8463

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:44 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 22, 10:44 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT THU JUN 22 2006

.DISCUSSION...

CONSIDERING CURRENT RADAR PICTURES...HAVE OPTED TO HOLD ONTO CHANCE
POPS TONIGHT IN OUR WESTERN COUNTIES BORDERING ILN...LMK...AND OHX.
HOWEVER...WILL LET THE PROBABILITY FOR THE REMAINDER OF THE AREA
FALL TO 20 PERCENT OVERNIGHT AS WAS PLANNED BY THE DAY SHIFT.
&&

.PREV DISCUSSION...

340 PM EDT THU JUN 22 2006

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FOCUS FOR THE
AFTERNOON IS ON SEVERE POTENTIAL THIS EVENING WITH VERY UNSTABLE
ATMOSPHERE IN PLACE BUT FEW TRIGGERS...AND THEN SEVERE POTENTIAL
TOMORROW WITH FRONTAL BOUNDARY MOVING THROUGH.

TAKING A LOOK AT THE LATEST GOES SOUNDER IMAGERY SHOWS THE MOST
UNSTABLE AIRMASS ALONG AND TO THE NORTH AND WEST OF THE OHIO
RIVER...HOWEVER ATMOSPHERE OVER EASTERN KENTUCKY IS PLENTY UNSTABLE
ENOUGH TO SUSTAIN SEVERE CONVECTION. THIS IS ESPECIALLY SO ACROSS THE
CENTRAL AND NORTHERN PARTS OF THE AREA. PROBLEM AT THE MOMENT IS
LACK OF TRIGGERS. WATER VAPOR IMAGERY SHOWS A WEAK IMPULSE MOVING
NORTHEAST OUT OF WESTERN TENNESSEE AND THIS HAS RESULTED IN THE
ONGOING CONVECTION OVER THE WESTERN PART OF THE STATE. SEE NO REASON
WHY THIS WILL NOT SUSTAIN ITSELF AS IT MOVES ACROSS THE FORECAST AREA
THIS EVENING BUT CONVECTION SHOULD WANE SOME LATER THIS EVENING AFTER
THE SUN SETS. ENOUGH INSTABILITY AND LOW-LEVEL MOISTURE AROUND
OVERNIGHT HOWEVER WITH LEFT OVER BOUNDARIES NECESSITATING AT LEAST 20
POP THROUGHOUT THE NIGHT.

FRONT IS PROGGED TO SAG SOUTH INTO THE AREA ON FRIDAY AFTERNOON. GFS
CONTINUES TO EXPERIENCE SERIOUS FEEDBACK ISSUES SO WILL SIDE MORE
WITH THE NAM-WRF REPRESENTATION OF THINGS. WILL PROBABLY SEE QUITE A
FEW BREAKS DURING THE MORNING AND EARLY AFTERNOON HELPING TEMPS SOAR
BACK INTO THE MID TO UPPER 80S. THIS WILL RESULT IN A VERY
DESTABILIZED ATMOSPHERE AGAIN AND EXPECT ANOTHER ACTIVE SEVERE
WEATHER DAY ACROSS THE AREA.

WAVE IS THEN SHOWN TO DEVELOP ON THE FRONT AND TAKE IT/S TIME
EXITING THE AREA ON SATURDAY MORNING BEFORE SOME IMPROVEMENT TAKES
PLACE LATER SATURDAY.

WILL SIDE WITH PERSISTENCE FOR MIN TEMPS TONIGHT AND THEN NUDGE
READINGS UP A TAD TOWARD THE WARMER MET NUMBERS TOMORROW WITH GOOD
HEATING EXPECTED EARLY IN THE DAY. GENERALLY USED A MOS BLEND FOR THE
REMAINDER OF THE SHORT TERM PERIODS RESULTING IN LOWS IN THE LOW TO
MID 60S AND HIGHS ONLY AROUND 80 WITH THE CLOUDS ON SATURDAY.

LONG TERM (SUNDAY THROUGH THURSDAY)...TROUGH SETS UP OVER THE GREAT
LAKES THROUGH THE PERIOD WITH A RIDGE LOCATED OVER THE WESTERN
ATLANTIC. ADD IN TROPICAL MOISTURE AND A STALLED OR QUASI-STATIONARY
FRONT WHICH WILL BE LOCATED ALONG THE APPALACHIAN MOUNTAINS AND YOU
HAVE A RECIPE FOR HEAVY RAIN FOR SOMEBODY. GFS KEEPS UPPER TROUGH
FROM CLOSING OFF WHILE THE VARIOUS OTHER MODELS GENERALLY DEVELOP A
CLOSED LOW OVER THE OHIO VALLEY EARLY IN THE WEEK. THIS SCENARIO...
WITH THE LOCATION OF THE UPPER LOW WELL TO OUR WEST...WOULD LIKELY
RESULT IN A LOT OF TROPICAL MOISTURE BEING PULLED BACK INTO EAST
KENTUCKY...ALTHOUGH THE APPALACHIANS WOULD SERVE AS SOME PROTECTION.
BASICALLY SIDED WITH AN NCEP ENSEMBLE MEAN/GEM/ECMWF REPRESENTATION
THROUGH THE EXTENDED KEEPING POPS IN THE CHANCE RANGE FOR NOW. ONCE
THE DETAILS OF FRONT LOCATION AND TIMING OF FRONTAL WAVES CAN BE
BETTER DETERMINED POPS CAN BE ADJUSTED ACCORDINGLY. GENERALLY EXPECT
SOME IMPROVEMENT IN CONDITIONS BY LATE IN THE WEEK WITH UPPER RIDGE
BUILDING WESTWARD SOME BUT POPS WILL STAY IN THE FORECAST THROUGH
THURSDAY AT LEAST.

AS FOR TEMPS STAYED CLOSE TO 22/00Z MEX GUIDANCE NUMBERS OR WENT A
DEGREE OR TWO COOLER BASED ON EXPECTED CLOUD COVER AND RAINFALL.
POTENTIAL IS FOR MUCH COOLER TEMPERATURES DEPENDING ON WHERE THE
FRONT STALLS AND WHERE THE RAIN FALLS BUT TEMPS NEAR OR SLIGHTLY
COOLER THAN CLIMO APPEAR A GOOD BET.

1123 AM EDT THU JUN 22 2006

SHORT TERM...
ANOTHER HOT AND VERY HUMID DAY IS STORE TODAY. DWPTS STARTED IN THE
MID 60S AND HAVE ALREADY JUMPED TO AROUND 70 EVEN BEFORE NOON. WITH
SO MUCH SUN...HEATING WILL NOT BE A PROBLEM. BNA SOUNDING INDICATES A
VERY UNSTABLE AIRMASS ABOVE A SHALLOW SFC BASED INVERSION. ALTHOUGH
RIDGE IS STILL IN CONTROL OF LOCAL WX...WILL EXPECT POP-UP TSRA
ALMOST ANYWHERE THIS AFTN. STILL FEEL COVERAGE WILL BE SPARSE WITH
BEST CHC IN OUR NWRN BLUEGRASS COUNTIES. UPDATE WILL FOCUS ON
REMOVING WORDING RELATED TO TIMING...OTHERWISE FCST ON TRACK. WILL
PREPARE FOR SVR MODE AS ANY CONVECTION THAT DOES POP WILL GROW
RAPIDLY AND THEN DROP IN THE SAME LOCATION. JUST ENUF MVMT TO UPPER
AIR TO ALLOW UPDRAFTS AND DOWNDRAFTS TO EXIST SIDE-BY-SIDE. EXPECT
HAIL AND DAMAGING WIND OUR PRIMARY THREATS.

422 AM EDT THU JUN 22 2006

NO MAJOR CHANGES WERE MADE TO THE PREVIOUS FORECAST. THE GFS MODEL
CONTINUES TO HAVE SOME ISSUES WITH CONVECTIVE FEEDBACK. THE FRONT IS
STAYING TO THE NORTH OF THE AREA AND WILL BE SLOWLY MAKING ITS WAY
SOUTH DURING THE NEXT COUPLE OF DAYS. THE SATELLITE LOOP CLEARLY
SHOWED THAT THE THUNDERSTORMS OVER MORGAN AND FLOYD COUNTIES THIS
AFTERNOON WERE THE RESULT OF SOME ENERGY ROTATING AROUND THE RIDGE
AXIS TO THE SOUTH. AS THE FRONT APPROACHES FROM THE NORTH...THESE
PERTURBATIONS WILL CONTINUE TO MOVE AROUND THE HIGH. LIKE
YESTERDAY...TODAY SHOULD BE FAIRLY QUIET...HOWEVER DUE TO ALL THE
INSTABILITY AND ABUNDANT LOW LEVEL MOISTURE...THERE IS A SLIGHT
CHANCE THAT A FAIRLY STRONG THUNDERSTORM CAN FORM. FRIDAY SHOULD BE
QUITE WET AS THE FRONT MOVES VERY CLOSE TO THE AREA. THE
THUNDERSTORMS ON FRIDAY BEAR CAREFUL WATCHING AS MANY OF THE
INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE. THE MOS TEMPERATURES
LOOKED PRETTY GOOD AND WENT WITH A MOS BLEND WITH A LITTLE BIAS
TOWARD THE NGM. WITH THE HIGH HUMIDITIES...THE TEMPERATURES WILL FEEL
EVEN WARMER WITH THE HEAT INDEX NEAR 95 FOR MANY PLACES TODAY.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Jun 22, 10:54 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1054 PM EDT THU JUN 22 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1054 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED IN MOST AREAS ON FRIDAY OR FRIDAY NIGHT
AS A COLD FRONT SAGS SOUTH INTO THE AREA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS DURING THIS TIME...WITH A THREAT FOR LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY MOVE
OVER THE SAME AREAS...HEAVY RAINFALL WILL OCCUR. THIS WILL POSE A
THREAT OF ISOLATED PROBLEMS WITH HIGH WATER.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL...WIND
DAMAGE...OR EXCESSIVE RAINFALL.

HAL

In the hours before

Local storm report, Jun 22, 11:18 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1118 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             SCIENCE HILL            37.18N 84.64W
06/22/2006  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED.

&&

WJM
Local storm report, Jun 22, 11:28 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1128 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             15 W SOMERSET           37.08N 84.88W
06/22/2006  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

&&

WJM
Local storm report, Jun 22, 11:45 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1145 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     TSTM WND DMG     LONDON                  37.13N 84.08W
06/22/2006                   LAUREL             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON RT 363.

&&

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:08 PM EDTSevere Thunderstorm WarningJKLPulaski37 min
Jun 22, 11:10 PM EDTSevere Thunderstorm WarningJKLLaurel35 min
Jun 23, 12:07 AM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley23 min
Jun 23, 12:15 AM EDTSevere Thunderstorm WarningJKLClay30 min
Jun 23, 12:30 AM EDTSevere Thunderstorm WarningJKLOwsley30 min
Jun 23, 12:40 AM EDTSevere Thunderstorm WarningJKLLee50 min
Jun 23, 12:44 AM EDTSevere Thunderstorm WarningJKLBreathitt46 min
Jun 23, 1:10 AM EDTSevere Thunderstorm WarningJKLWolfe25 min
Jun 23, 3:06 AM EDTSevere Thunderstorm WarningJKLPike54 min
Jun 23, 3:17 PM EDTSevere Thunderstorm WarningJKLHarlan12 min
Jun 23, 6:01 PM EDTSevere Thunderstorm WarningJKLMcCreary36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.